Controlling an oscillating Jackson-type network having state-dependent service rates

Arnon Arazi, Eshel Ben-Jacob, Uri Yechiali

Research output: Contribution to journalArticlepeer-review

Abstract

We consider a Jackson-type network comprised of two queues having state-dependent service rates, in which the queue lengths evolve periodically, exhibiting noisy cycles. To reduce this noise a certain heuristic, utilizing regions in the phase space in which the system behaves almost deterministically, is applied. Using this heuristic, we show that in order to decrease the probability of a customers overflow in one of the queues in the network, the server in that same queue - contrary to intuition - should be shut down for a short period of time. Further noise reduction is obtained if the server in the second queue is briefly shut down as well, when certain conditions hold.

Original languageEnglish
Pages (from-to)453-466
Number of pages14
JournalMathematical Methods of Operations Research
Volume62
Issue number3
DOIs
StatePublished - Dec 2005

Keywords

  • Control
  • Dominant probability
  • Fluid approximation
  • Oscillations
  • Queueing networks

Fingerprint

Dive into the research topics of 'Controlling an oscillating Jackson-type network having state-dependent service rates'. Together they form a unique fingerprint.

Cite this